Lightning, Broome
- When
- June 18, 3:24 PM EST
- Where
- Broome County, 1.47 mi SSW of Binghamton
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.100, -75.910
A lightning strike from a thunderstorm caused a tree to catch on fire.
Thunderstorms developed during the afternoon of the 18th in Central New York around the northern periphery of an upper level low. Lightning strikes from some of these storms caused some trees and homes to catch on fire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Thunderstorms developed during the afternoon of the 18th in Central New York around the northern periphery of an upper level low. Lightning strikes from some of these storms caused some trees and homes to catch on fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 18, 2:52 PM EST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 352 PM EDT Thu Jun 18 2020 .SYNOPSIS... A cutoff upper level low is slowly moving up the Appalachians tonight into Friday, which will then shift across our region over the weekend. This will result in warm and humid conditions with scattered afternoon thunderstorms each day. A series of mainly weak fronts move through Monday and Tuesday, bringing more chances for showers and thunderstorms with the warm and humid weather pattern continuing. && .NEAR TERM /THROUGH FRIDAY NIGHT/... 330 PM Update... As expected with the building heat and humidity the atmosphere has destabilized on the northern periphery of the upper level low. Current mesoanalysis is showing 1000 to near 1500 J/kg of MLCAPE across the Twin Tiers and NE PA with LIs around -5. There is little to no deep layer wind shear to support persistent, strong updrafts. Effective layer bulk shear is less than 20 kts currently. Considering the high amounts of instability and PWATs around 1.3-1.4 inches a few storms could produce locally heavy rain, gusty outflow winds and even some small hail as freezing levels are relatively low around 10k ft agl and -20C level is around 20k ft agl. The scattered t'storms are mainly along a line extending from the Wyoming Valley region NW to Bradford county and into the central southern tier of NY. These scattered t'storms will move NW toward the Chemung River Valley and southern Finger Lakes region of CNY by 4-6 PM. There will be decent flow and storm motion along the NE periphery of the upper low...so think this activity will move steadily off to the north-northwest around 15-25 mph and an isolated shower/storm could even reach the Watkins Glen, Penn Yan, Geneva area by early evening. Much drier air along and north of I-90 should prevent any activity making into the Syracuse metro area...based on current data and analysis. It's also looking basically dry from I-81 east across the NY southern tier, Mohawk valley and Catskills...lowered PoPs but still left in a 15% chance for a very isolated late day shower/storm here. The thunderstorm activity dissipates around or just after sunset for the entire area. Overnight will be partly to mostly cloudy with perhaps an isolated shower around; mainly for NE PA. More humid with lows only dipping down between 60-65. Patchy fog also possible, especially across the Poconos and southern Catskills. Very similar weather setup for tomorrow as the upper level low drifts north a bit closer to our region. Starting off with some marine layer low clouds and patchy fog in the early morning. These clouds should lift and scattered by mid to late morning, but the atmosphere will again quickly destabilize with the cooler air aloft and increasing surface moisture/temperatures. Model guidance again showers scattered showers and thunderstorms developing in the afternoon, with the highest coverage again likely from the Twin Tiers south across NE PA. MLCAPE again around 1000 J/Kg expected, but deep layer shear remains low. PWATs are around 1.4 inches and surface dew points reach the mid-60s. Storm motion is forecast to be north around 10-20 mph...so fairly slow moving. A few storms may again be on the stronger side with locally heavy rain, gusty winds and perhaps small hail. Shower and thunderstorm activity really tapers off after sunset again Friday night as we lose the daytime instability. As the remnants of the upper level circulation move into west-central PA there could still be a lingering shower or even t'storm overnight; mainly from the southern tier south into NE PA. Another mild and humid night with lows in the low to mid-60s. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... 240 PM UPDATE... Elongated and slowly filling upper low will be over PA early Saturday. Surface will be nearly featureless so while the upper low provides instability, there will be no strong trigger mechanism for convection as afternoon heating destabilizes the sounding. Result will be unorganized convection developing in a low shear environment in weak bands. Best chance will be over NEPA and the southern tier of NY, nearer the cold pool aloft. Some stabilization from the lake will also help make convection less likely in the north. While the remnant low will still be around Sunday, rising heights will result in weaker and less widespread convection, but will still be favored in the same areas as Saturday. Tall skinny cape of around 1000 j/kg, practically no shear, and PWATs topping out at less that 1.50" both days will minimize the threat of severe or flood issues. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... 240 PM UPDATE... Long term will slowly become more active as a long wave trough slowly gigs over the upper Great Lakes and midwest. This will allow short waves to pass through in a southwest flow bringing nearly daily chances of showers and thunderstorms. Monday and Wednesday standout as the better days for convection as surface fronts passing help focus the convection. As far as the grids go, no real need to make substantive changes at this time. General forecast for afternoon convection with near normal temperatures describes the situation well. 3 am update... No significant changes to the long term period. An upper level trough over the Canadian Prairie slowly moves east into the Great Lakes Tuesday to Thursday. Heights slowly fall as deep southwest flow develops. Despite the increased winds storm motion will be slow. The warm humid air mass will provide plenty of moisture for showers and thunderstorms, especially in the afternoons when surface based instability will be greatest. A weak cold front will provide some forcing late Monday. Another weaker cold front is possible late Tuesday. Will need to watch for flash flooding in any areas that get multiple rounds of heavy rain this week. Even with the fronts temperatures won't change much day to day. Lows in the 60s and highs in the low and mid 80s. Wednesday to Thursday showers and thunderstorms will be less widespread and mainly scattered. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... SCT to BKN mid level VFR cumulus clouds have popped up across the region this afternoon; mainly between 3.5 to 6k ft agl. There are some scattered showers and isolated thunderstorms from just south of AVP, extending northwest up toward ELM at this time. Could see some additional isolated shra and perhaps a tsra develop further north and move toward BGM and/or ITH between about 19-22z this afternoon. For now, included brief MVFR vsby restrictions in a tempo group for these rain showers. Confidence wasn't high enough to include -tsra in any taf site at this time; but the highest probability to see a -tsra or at least VCTS will likely be at ELM and AVP. Will amend the tafs to include tsra if confidence increases. SYR and RME remain VFR and likely dry (cannot rule out a brief, light rain showers early this evening) through the taf period. Any pop up showers or tsra should dissipate around or just after sunset this evening. Then, expect just some mid level clouds streaming in from the east-southeast. Model guidance is still in good agreement that a stronger marine layer push of lower level clouds will arrive late tonight into Friday morning; especially at AVP, BGM and ELM. These three sites are forecast to go down to MVFR fuel alternate (and brief IFR at BGM) due to low CIGs. Confidence is moderate to high in these restrictions...mainly between about 08z and 15z Friday morning. ITH is forecast to be right on the edge of these lower clouds so confidence in exactly how this will play out here is much lower. For now just have SCT MVFR clouds moving in toward daybreak, but will have to monitor this closely. After 14-16z Friday morning, the lower level MVFR CIGS should gradually scatter and lift into a mid level cumulus cloud layer and the warm and humid air mass destabilizes. Showers and perhaps a few tsra begin to pop up toward 18z and into the afternoon hours once again. Outlook... Friday afternoon through Tuesday...Daily small chances of afternoon showers and thunderstorms with associated brief restrictions. Late night-early morning valley fog at KELM, and minor ceilings for other terminals, possible with the increased moisture. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MJM NEAR TERM...MJM SHORT TERM...DGM LONG TERM...DGM/TAC AVIATION...MJM/MDP
Hazardous Weather Outlook National Weather Service Binghamton NY 356 PM EDT Thu Jun 18 2020 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-192000- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 356 PM EDT Thu Jun 18 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Binghamton NY
303 PM EDT Thu Jun 18 2020
NYZ055-056-PAZ038-039-181945-
Tioga NY-Broome NY-Susquehanna PA-Bradford PA-
303 PM EDT Thu Jun 18 2020
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN BROOME...SOUTHERN
TIOGA...NORTHWESTERN SUSQUEHANNA AND NORTHEASTERN BRADFORD COUNTIES
UNTIL 345 PM EDT...
At 302 PM EDT, Doppler radar was tracking a strong thunderstorm over
Le Raysville, or 12 miles west of Montrose, moving northwest at 30
mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Vestal, Endicott, Rush, Owego, Dimock, Orwell, Windham, Nichols, Le
Raysville and Little Meadows.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4176 7585 4169 7613 4209 7648 4216 7637
4216 7608
TIME...MOT...LOC 1902Z 151DEG 25KT 4185 7613
MJMThe national radar mosaic for the moment the first event began.
4 lightning. Local standard time, as filed.
A lightning strike from a thunderstorm caused a tree to catch on fire.
A lightning strike from a thunderstorm caused a tree to catch on fire.
A lightning strike from a thunderstorm caused a house to catch on fire.
A lightning strike from a thunderstorm caused a house to catch on fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902020, 902023, 902021, 902022.